Flash Flood, San Bernardino
- When
- January 9, 5:30 AM PST to 11:30 AM PST
- Where
- San Bernardino County, Devore
- Property damage
- $75,000
- Reported by
- NEWSPAPER
- Coordinates
- 34.217, -117.400
Heavy rain sent a large debris flow rushing across all lanes of Interstate 215 near the Interstate 15 connector. Water continued to rush across the road for hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGX wrote it up.
Heavy rain sent a large debris flow rushing across all lanes of Interstate 215 near the Interstate 15 connector. Water continued to rush across the road for hours. The freeway had to be shutdown for the remainder of the day so crews could clean up the mess. Elsewhere in Devore, a large debris flow containing mud and rocks went rushing across Greenwood Ave. In Fontana, the San Sevaine Storm Channel overflowed and undermined the Union Pacific Railroad tracks near Etiwanda Ave. The Union Pacific switching yards in Colton were also flooded. Union Pacific's rail service in and out of Southern California was shutdown because of the flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Jan 9, 4:15 AM PST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 415 AM PST SUN JAN 9 2005 .SYNOPSIS...STRONG MOIST SOUTHWEST FLOW WILL BRING PERIODS OF RAIN...HEAVY AT TIMES...AND SNOW IN THE HIGHER MOUNTAINS...THROUGH TUESDAY. COVERAGE AND AMOUNTS OF PRECIPITATION WILL BE LESS TODAY AND THIS EVENING THAN SUNDAY...WITH INCREASING COVERAGE AND INTENSITY LATE TONIGHT AND TUESDAY AS A STRONGER AND COLDER PACIFIC STORM MOVES INLAND TO THE NORTH WITH THE COLD FRONT MOVING ACROSS SOUTHWEST CALIFORNIA TUESDAY. FAIR AND WARMER WEATHER WILL FOLLOW OF THE LATTER HALF OF THE WEEK AS HIGH PRESSURE BUILDS OFF THE CALIFORIA COAST. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES. MOIST SOUTHWEST FLOW OF MOISTURE CONTINUES INTO SOUTHWEST CALIFORNIA. WEAK SHORTWAVES WILL CONTINUE TO PROVIDE SOME ENHANCEMENT TO THE PRECIPITATION AT TIMES TODAY THROUGH THIS EVENING. OTHERWISE...HEAVIEST AND MOST WIDESPREAD AMOUNTS WILL BE ACROSS THE NORTHWEST HALF OF THE FORECAST AREA WITH MORE BREAKS IN THE PRECIPITATION TO THE SOUTH. HEAVIEST AMOUNTS THROUGH THIS EVENING SHOULD BE ON THE COASTAL SLOPES OF THE SAN BERNARDINO MOUNTAINS...BUT WITH AMOUNTS LESS THAN SUNDAY. PARTICULARLY ABSENT WILL BE A STRONG SHORTWAVE SUCH AS THAT WHICH BROUGHT HEAVIER AND MORE WIDEPSREAD AMOUNTS TO MUCH OF SOUTHWEST CALIFORNIA SUNDAY AFTERNOON AND EVENING. HOWEVER...EVEN ABSENT STRONGER DYNAMICS... ADDITIONAL RAINFALL UP TO 5 INCHES IS POSSIBLE THROUGH THIS EVENING ALONG THE COASTAL SLOPES OF THE SAN BERNARDINO MOUNTAINS. AMOUNTS CLOSER TO THE COAST WILL MOSTLY BE LESS THAN ONE INCH. HOWEVER...GIVEN THE RECENT HEAVY RAINFALL AND SATURATED CONDITIONS...MODERATE RAINFALL COULD BE SUFFICIENT TO BRING ADDITIONAL FLOODING. FOR LATE TONIGHT THROUGH TUESDAY...A CLOSED UPPER LOW WILL MOVE INLAND TO THE NORTH ACROSS NORTHERN AND CENTRAL CALIFORNIA. THIS WILL BRING COOLING AND STRONGER DYNAMICS TO SOUTHWEST CALIFORNIA LATE TONIGHT AND TUESDAY WITH THE COLD FRONT MOVING ACROSS SOUTHWEST CALIFORNIA TUESDAY. ENHANCEMENT OF UPSLOPE PRECIPITATION WILL BEGIN LATE TONIGHT WITH WIDESPREAD AND HEAVY PRECIPITATION ASSOCIATED WITH THE COLD FRONT MOVING ACROSS SOUTHWEST CALIFORNIA TUESDAY MORNING. SHOWERS WILL FOLLOWING FOR TUESDAY AFTERNOON...DECREASING TUESDAY NIGHT FROM THE NORTHWEST. THE SUSTAINED PERIOD OF MODERATE TO HEAVY RAINFALL ASSOCIATED WITH THE FRONTAL PASSAGE AS WELL AS THE POSSIBILITY OF HIGH INTENSITY RAINFALL FROM EMBEDDED THUNDERSTORMS FALLING ON SATURATED SOIL POSES A SIGNIFICANT FLOOD THREAT FOR MANY AREAS LATE TONIGHT AND ESPECIALLY TUESDAY MORNING. SNOW LEVELS WILL REMAIN QUITE HIGH THROUGH TODAY...MOSTLY ABOVE 7000 TO 8000 FEET...THEN LOWER TO AROUND 7000 FEET TONIGHT. THE PASSAGE OF THE COLD FRONT WILL LOWER THE SNOW LEVEL TO 4000 TO 5000 FEET BY LATE TUESDAY AFTERNOON. FAIR AND WARMER WEATHER SHOULD FOLLOW FOR THE REST OF THE WEEK AS HIGH PRESSURE BUILDS OFF THE CALIFORNIA COAST. && .SGX WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING ABOVE 7000 FEET UNTIL 9 AM TUESDAY...ZONE 55. WINTER STORM WARNING ABOVE 7000 FEET UNTIL NOON TUESDAY...ZONE 56. WINTER STORM WARNING ABOVE 5000 FEET 9 AM TUESDAY UNTIL 6 PM TUESDAY...ZONE 55. WINTER STORM WARNING ABOVE 5000 FEET NOON TUESDAY UNTIL 6 PM TUESDAY...ZONE 55. FLOOD WARNING FOR THE SAN DIEGO AND SAN LUIS REY RIVERS THROUGH TODAY...SEE LAXFLWSGX. FLASH FLOOD WATCH THROUGH TUESDAY...ALL ZONES. MARINE WEATHER STATEMENT FOR TIDAL OVERFLOW...SEE LAXMWSSGX. && MARTIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 945 PM PST SAT JAN 8 2005 CAZ042-043-048-050-055-056-057-058-060-061-062-091400- ORANGE COUNTY COASTAL AREAS- SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS- APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 945 PM PST SAT JAN 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN CALIFORNIA. STRONG MOIST WESTERLY FLOW WILL BRING PERIODS OF RAIN...HEAVY AT TIMES...AND SNOW IN THE HIGHER MOUNTAINS INTO TUESDAY. THE HEAVIEST RAIN WILL BE SUNDAY. THIS WILL BRING THE POTENTIAL FOR WIDESPREAD FLOODING AND MUD SLIDES. LOCAL STRONG WINDS WILL DEVELOP AT TIMES THROUGH SUNDAY. HIGH TIDES AND LARGE SURF WILL BRING A THREAT OF COASTAL FLOODING AND EROSION THIS WEEKEND. DRY WEATHER AND WARMER DAYS ARE EXPECTED DURING THE SECOND HALF OF NEXT WEEK. DUE TO THIS WEATHER PATTERN...THE FOLLOWING HAZARDOUS WEATHER EVENTS ARE OCCURING... .DAY ONE... TONIGHT. WINTER STORM WARNING THROUGH 6 PM SUNDAY FOR THE SAN BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS...SEE LAXWSWSGX. FLASH FLOOD WATCH FOR ALL AREAS UNTIL TUESDAY AFTERNOON... SEE LAXFFASGX. COASTAL FLOOD WARNING AND HIGH SURF ADVISORY INTO SUNDAY MORNING... SEE LAXCFWSGX. RIVER STATEMENT FOR THE SAN DIEGO RIVER...SEE LAXRVSSGX. SMALL CRAFT ADVISORY FOR THE COASTAL WATERS...SEE LAXCWFSGX. MARINE WEATHER STATEMENT...SEE LAXMWSSGX. HAZARDOUS WEATHER OUTLOOK...SEE LAXHWOSGX. .DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY. WINTER STORM WARNING THROUGH 6 PM SUNDAY FOR THE SAN BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS...SEE LAXWSWSGX. FLASH FLOOD WATCH FOR ALL AREAS UNTIL TUESDAY AFTERNOON... SEE LAXFFASGX. COASTAL FLOOD WARNING AND HIGH SURF ADVISORY INTO SUNDAY MORNING... SEE LAXCFWSGX. RIVER STATEMENT FOR THE SAN DIEGO RIVER...SEE LAXRVSSGX. SMALL CRAFT ADVISORY FOR THE COASTAL WATERS...SEE LAXCWFSGX. MARINE WEATHER STATEMENT...SEE LAXMWSSGX. HAZARDOUS WEATHER OUTLOOK...SEE LAXHWOSGX. SUNDAY THROUGH TUESDAY. OTHERWISE NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. MM/MAXWELL NNNN
The Santa Ana Mts radar (KSOX), 49 km away, was scanning. The volume nearest the first event began at 13:28 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5436699.